Slammed by Side Effects: The Downside of Antibiotics
Everyone with cystic fibrosis knows that feeling. Sometimes, it creeps up on you slowly. Other times, it hits right away, like a truck speeding down the wrong side of the highway. That feeling is, of course, caused by side effects from antibiotics. As I sit here, going into week three on orals, it’s something I find myself contemplating quite a bit. How do you deal with it and still maintain a relatively normal life?
There isn’t a magic, easy answer, partly because symptoms can vary wildly. An antibiotic might make one person nauseated, while it makes another exhausted. An unlucky third person will experience both, and something else to boot. My answers may not be broadly applicable, but hopefully, they can help.
Exhaustion is one of the most difficult symptoms to face. There’s so much emphasis put on being a productive member of society, and little leniency given toward those who are chronically ill. Part of facing exhaustion is admitting to yourself that, hey, maybe you can’t keep up for the next two weeks, and that’s OK.
Your body needs rest as it tries to fight an infection. Keeping yourself on a strict schedule for going to sleep and getting up helps. Taking naps can also help, even if you hate them. If your body says it needs to sleep, sometimes it’s better to listen than it is to try to push through and end up undoing some of the good work the antibiotics are doing.
Hydration is important with cystic fibrosis; with antibiotics, it becomes doubly so, even critical. It can be strange drinking when you aren’t feeling thirsty, but keeping yourself topped off helps to deal with at least some of the side effects that head your way.
Setting a timer that reminds you to drink regularly could be useful, as can putting your full amount for the day in a large container so you know exactly how much you’re drinking. It may not help completely — you may still want to vomit, at least a little bit — but there’s always a stage you reach in which you’re desperate for anything that will help.
The psychological aspects are often the most difficult, at least for me. Sometimes a feeling of brain fog descends with antibiotics, like someone has filled your head with stuffing. I’ve always relied on being relatively intelligent and sharp-witted; I knew I couldn’t trust my body, but I could always trust my brain.
When I lose full control over that, I feel useless, angry. I can’t be the person I know that I am. I can’t keep up with work, and sometimes I can’t even keep up with my hobbies, like reading. To give up that control and acknowledge that this too shall pass will always be a struggle for me.
I strive for normalcy, but I have to admit when it’s not there, and that’s OK.
Maybe that’s OK.
Maybe this process will last my entire life. Who knows?
How do you deal with medication side effects? Please share in the comments below.